Pennsylvania, 2025

Tornadoes and Flash Flooding in Pennsylvania, May 21, 2025

May 21, 2025 · NWS PBZ · 16 events in 4 counties and zones

An occluding surface low slowly drifted across Ohio on May 21st. Bands of showers with embedded thunderstorms moved across southwest Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$171,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An occluding surface low slowly drifted across Ohio on May 21st. Bands of showers with embedded thunderstorms moved across southwest Pennsylvania. During the mid to late afternoon, one convective band, associated with ample 0-3km CAPE and surface vorticity, was able to generate four tornadoes across southwest PA. Three were relatively brief and weak, but one longer-track EF1 was noted in Washington County. Multiple rounds of slow-moving heavier rain also produced a number of flash flooding incidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 21, 1:13 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 21, 1:13 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
213 PM EDT Wed May 21 2025

.SYNOPSIS...
Shower and thunderstorm chances continue today as low pressure
lifts north toward the lower Great Lakes. There remains a
flooding threat for portions of the upper Ohio Valley and a
low-end severe risk today. Rain chances will continue into
Thursday with lesser chances by Saturday. However, the upper
trough will keep temperatures below average.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Flood watch remains in effect through Thursday morning.
- Unsettled pattern with heavy rain and low end severe potential
  today.
- Temperatures below normal.
-------------------------------------------------------------------

Occluding surface low analyzed over northeast Ohio will slowly
move east-northeast today. First round of moderate-heavy rain
has lifted out of the region with a break ahead of a line of
showers moving through eastern Ohio tied to a cold front. Warm
front remains situated across the forecast area in the vicinity
of KPIT. Surface heating with some scattering of the cloud deck
has allowed for temperatures to get into the mid-upper 60's
with dewpoints starting the creep near 60 degrees. With the
heating we are experiencing, we are starting to see some CAPE
values exceeding 300j/kg as noted in the ACARs soundings and
RAP analysis. With 30-40kts of shear, think that there could be
a few strong-severe storms as noted by the marginal risk for
severe by SPC. With the placement of the warm front, there is
some concern that interactions with that boundary and the
increase of directional low level shear could result in rotating
storms. This supports the non-zero probability for a tornado
this afternoon.

In addition to the low-end severe threat, PWATs >1.00 inch will
support heavy rain, with some training possible given the
general storm track expected through the evening. Since where
we are likely to see storm total >2.00" of rain lines up with
some of our more urban areas or those locations that saw heavy
rain last week, still think the areas highlighted in the flood
watch are appropriate.

Vorticity lobes rotating around the upper low will maintain
chances for rain overnight and cloud cover will likely keep
temperatures near seasonal values or just a few degrees under as
cold advection ensues.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
KEY MESSAGES:

-Rain showers will persist on through Thursday and Friday.
----------------------------------------------------------------

Low pressure will remain parked over the Great Lakes through the
start of the weekend, gradually shifting eastward into Saturday.
This will keep unsettled weather across the upper Ohio Valley
through the time period with rain chances continuing. Expect
higher coverage in showers Thursday afternoon with the help of
diurnal heating and a general decrease in precipitation into
Friday with the possibility of short-wave ridging drying out the
region outside of the I-80 counties and the ridges where
upslope may allow for showers to persist.

Subsidence increases area wide on Saturday but northwest flow
may still lead to a few showers lingering over the northern
counties, though chances are lowest by this time.

Cold advection will keep temperatures well below seasonal
averages through the period - with highs barely hitting 60 when
we should be in the 70's in late May.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
KEY MESSAGES:

- Continued daily rain chances into the weekend.
- Moderating temperatures but still below normal.
-------------------------------------------------------------------

A series of shortwaves will traverse the broad upper low bringing
enhanced periods of rainfall into the weekend. Ensembles continue to
show slight differences in speed of low pressure departure,
impacting shower chances on Saturday. Building high pressure to our
south may begin to win out on Sunday and some solutions suggest just
some upslope driven showers, but confidence still remains low.
Despite some moderation, temperatures are still favored to hold
below normal. Continued low confidence for Monday for precip
potential is expected as most models stall the exiting front and
some push the front through. Thus will leave low chance precip probs
in from Monday and most of Tuesday as well as temperatures try
to make a return to normal.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A cold front will cross the area with ample forcing for storm
development. The instability gets more questionable north and
east of Pittsburgh, hence, PROB30s were issued for FKL and DUJ.
Tempos were issued for the other terminals based on the timing
of the stroms. These storms could put down temporarily strong
gusts, generally from a southwesterly direction, but should be
confined to the front itself.

Drier air aloft makes its way in behind the front temporarily
in upper subsidence allowing ZZV, HLG, and MGW a brief break
from ceiling restrictions during that time. PIT and AGC have a
moderate chance to see a brief window of VFR ceilings. Another
shortwave of shallow instability and northwest flow aloft
invigorates more showers into the evening and overnight hours as
surface winds veer more southwesterly. Chances of IFR cigs Wed
night are generally >40% for now across a majority of the region
aside from ZZV/MGW.

Periods of rain and restrictions (mostly IFR) are expected to
continue through Thursday.

Outlook...
Periods of rain and restrictions (mostly MVFR) are expected to
continue on Friday as surface low pressure moves across the
region. Conditions are expected to become drier on Saturday with
the chance of ceiling restrictions lifting mainly south of PIT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through late tonight for PAZ021-029-031-073>076.
OH...None.
WV...Flood Watch through late tonight for WVZ021-509>514.

&&

SYNOPSIS...34
NEAR TERM...34
SHORT TERM...34
LONG TERM...Shallenberger
AVIATION...Lupo
Hazardous weather outlook, May 21, 3:07 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
407 PM EDT Wed May 21 2025

OHZ039-040-048-049-057>059-068-069-PAZ007>009-015-016-222015-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-Mercer-Venango-Forest-Clarion-Jefferson PA-
407 PM EDT Wed May 21 2025

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and western Pennsylvania.

.DAY ONE...Tonight.

Periods of heavy rain today may result in localized flooding. A
Slight Risk (2/4) is in place for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ013-222015-
Lawrence-
407 PM EDT Wed May 21 2025

...TORNADO WATCH 310 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Periods of heavy rain today may result in localized flooding. A
Marginal Risk (1/4) is in place for excessive rainfall.

Afternoon thunderstorms may also pose a low end severe risk with
damaging wind and a tornado the primary hazards. A Marginal Risk
(1/5) is in place for severe weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ021-029-031-073>076-WVZ021-509>512-222015-
Allegheny-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
407 PM EDT Wed May 21 2025

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 310 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

Periods of heavy rain today may result in localized flooding. A
Slight Risk (2/4) is in place for excessive rainfall.

Afternoon thunderstorms may also pose a low end severe risk with
damaging wind and a tornado the primary hazards. A Marginal Risk
(1/5) is in place for severe weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ041-050-PAZ014-020-WVZ001>004-012-222015-
Columbiana-Jefferson OH-Butler-Beaver-Hancock-Brooke-Ohio-Marshall-
Wetzel-
407 PM EDT Wed May 21 2025

...TORNADO WATCH 310 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Periods of heavy rain today may result in localized flooding. A
Slight Risk (2/4) is in place for excessive rainfall.

Afternoon thunderstorms may also pose a low end severe risk with
damaging wind and a tornado the primary hazards. A Marginal Risk
(1/5) is in place for severe weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ513-514-222015-
Western Tucker-Eastern Tucker-
407 PM EDT Wed May 21 2025

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Periods of heavy rain today may result in localized flooding. A
Slight Risk (2/4) is in place for excessive rainfall.

Afternoon thunderstorms may also pose a low end severe risk with
damaging wind and a tornado the primary hazards. A Marginal Risk
(1/5) is in place for severe weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ022-077-078-222015-
Armstrong-Indiana-Higher Elevations of Indiana-
407 PM EDT Wed May 21 2025

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...Tonight.

Periods of heavy rain today may result in localized flooding. A
Slight Risk (2/4) is in place for excessive rainfall.

Afternoon thunderstorms may also pose a low end severe risk with
damaging wind and a tornado the primary hazards. A Marginal Risk
(1/5) is in place for severe weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 46 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lawrence

When
May 21, 3:09 PM EST to 5:45 PM EST
Where
Lawrence County, 0.69 mi N of Union Vly to 0.48 mi NNE of Union Vly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.940, -80.330

Union Valley Road was reported to be flooded in both directions.

Flash Flood, Lawrence

When
May 21, 3:33 PM EST to 5:45 PM EST
Where
Lawrence County, 1.4 mi ENE of Walmo to 1.55 mi ENE of Walmo
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.036, -80.344

Old Plank Road was closed in both directions between Highland Avenue and Maitland Lane due to flooding.

Tornado, Butler

When
May 21, 3:37 PM EST to 3:39 PM EST
Where
Butler County, 0.89 mi NW of Fisher Hgts to 0.67 mi NNW of Fisher Hgts
Rating
EF0
Path length
0.36 mi
Path width
160 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.938, -79.963

A closed caption security video captured a tornado touching down northwest of Northvue, causing the roof to lift off of the Center Township salt dome and depositing it in the parking lot behind the facility. The first sign of damage was north of Unionville Road, where less than five trees had large branches down and one was uprooted. The worst damage happened to the salt dome as described above, where the maximum wind of 85 MPH was estimated. The only other damage nearby to the salt dome was a few hardwood trees that had large limbs broken off. The twister lifted in an open field just northeast of the salt dome facility.

Tornado, Butler

When
May 21, 3:40 PM EST to 3:41 PM EST
Where
Butler County, 1.06 mi NNE of Jamisonville to 1.25 mi NNE of Jamisonville
Rating
EF0
Path length
0.24 mi
Path width
210 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.964, -79.891

Several hardwood trees had large limbs broken off in a path in the 250-280 section of Mack Road in West Sunbury, PA. This was caused by a different circulation than the earlier tornado in Butler County. The damage was off of Mack Road and was provided by drone video to the National Weather Service since the area is not accessible by vehicle.

Tornado, Washington

When
May 21, 3:47 PM EST to 3:50 PM EST
Where
Washington County, 1.48 mi NNW of Buffalo to 1.73 mi ENE of Buffalo
Rating
EF0
Path length
2.22 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.250, -80.380

Based on damage reports provided to NWS, a brief EF0 tornado (max wind 65 mph) began just east of Cross Creek County Park near Oakleaf Rd, crossed Willow Rd and likely weakened toward Lynn Portal Rd. Damage in this area was mainly to trees, where several large limbs were snapped and fascia was removed on a home along Willow Rd. This brief tornado preceded the longer-track one that began near Houston.

Tornado, Washington

When
May 21, 3:57 PM EST to 4:21 PM EST
Where
Washington County, 1.06 mi SW of Mc Connells Mill to 0.7 mi S of Gastonville
Rating
EF1
Path length
13.89 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.237, -80.262

A tornado produced sporadic damage along a 14.5 mile path beginning near Houston, PA and finally dissipating 24 minutes later in Finleyville, PA. The initial damage occurred near Allison Hollow Road, where large limbs were broken from hardwood trees. The tornado continued east, uprooting trees along Irwin Avenue before crossing Locust Avenue and Walnut Street in Houston, where large hardwoods were snapped and softwoods were uprooted. Shingles were removed from several homes, a lamppost was bent, a stop sign left leaning, and a large metal porch awning was removed from the back of a home. This area was where peak intensity (estimated wind speed of 90 MPH) was observed before weakening near the Chartiers-Houston Junior/Senior High School.

The circulation periodically weakened and reintensified along the remainder of its path. Notable damage was observed along Linden Creek Rd where wheat was laid over, a barn lost shingles, and a narrow path of damage to hardwood trees was found. The circulation paralleled Venetia Rd where sporadic tree damage was observed. Modest intensification occurred near Finleyville where a few uprooted and snapped trees were observed, and a three story apartment building lost siding on its western face. The tornado dissipated close to Pennsylvania Route 88.

Thunderstorm Wind, Butler

When
May 21, 4:02 PM EST
Where
Butler County, 1.3 mi ENE of Portersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.938, -80.107

A tree was reported to be blown down and blocking New Castle Road near Moraine State Park.

Flash Flood, Lawrence

When
May 21, 4:05 PM EST to 5:45 PM EST
Where
Lawrence County, 0.24 mi NNE of West Pittsburg to 0.26 mi NNE of West Pittsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.933, -80.369

Industrial Street was closed near Eastbrook Road due to flooding.

Flash Flood, Lawrence

When
May 21, 4:18 PM EST to 5:45 PM EST
Where
Lawrence County, 0.69 mi N of Rose Pt to 0.68 mi N of Rose Pt
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.980, -80.230

Mount Herman Church Road was closed between Princeton Station Road and Frew Mill Road due to flooding.

Thunderstorm Wind, Washington

When
May 21, 4:19 PM EST
Where
Washington County, 0.69 mi S of Gastonville
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.260, -80.000

A report and a photo of two uprooted trees was received.

Thunderstorm Wind, Washington

When
May 21, 4:19 PM EST
Where
Washington County, 1.05 mi E of Finleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
40.250, -80.000

A photo was provided of siding pulled off of a building in Finleyville.

Flash Flood, Butler

When
May 21, 4:30 PM EST to 6:30 PM EST
Where
Butler County, 0.87 mi NW of Muddy Creek to 0.98 mi NNW of Muddy Creek
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.980, -79.960

A video was provided, showing Claytonia Road flooding with rushing water.

Flash Flood, Allegheny

When
May 21, 4:46 PM EST to 6:46 PM EST
Where
Allegheny County, 1.16 mi SE of Crafton to 1.2 mi SE of Crafton
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.417, -80.015

Crane Avenue was flooding at Route 51.

Flash Flood, Butler

When
May 21, 7:59 PM EST to 10:15 PM EST
Where
Butler County, 0.98 mi WSW of Highfield to 1.09 mi WSW of Highfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.847, -79.989

Road was flooded just west of the Butler Farm Market.

Flash Flood, Lawrence

When
May 21, 8:00 PM EST to 9:00 PM EST
Where
Lawrence County, 1.48 mi NNE of Chewton to 1.4 mi NNE of Chewton
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.900, -80.310

Greenhouse Road was flooded between Vinegar Valley Road and Goebel Lane.

Flash Flood, Lawrence

When
May 21, 8:03 PM EST to 9:15 PM EST
Where
Lawrence County, 0.41 mi SE of Walford to 0.7 mi NE of Bessemer
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.976, -80.495

Roadway flooding was observed at Main Street and Poland Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyThe tornado archive for Pennsylvania, 2025Warnings in Pennsylvania, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266310, 1266316, 1266125, 1266149, 1266283, 1266282, 1266286, 1266319, 1266321, 1266289, 1266291, 1266325, 1266327, 1266331, 1266334, 1266337.